What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 8, 5:10 PM CST, 2 hours earlier.
Area forecast discussion, Feb 8, 5:10 PM CST, 2 hours before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
510 PM CST Wed Feb 8 2017
.UPDATE...
For 00Z TAFS.
&&
.NEAR TERM...(Tonight)
Issued at 137 PM CST Wed Feb 8 2017
After a much warmer than normal day today with daytime highs close
to or exceeding 70 degrees, a cold front is expected to move over the
region later this evening and overnight. The approach of this cold
front, sfc based instability from the brief/late clearing of cloud
cover, warm/moist surface airmass, and an accompanying mid-upper
level jet streak aloft will provide the ingredients for strong to
severe storms later this afternoon/evening. The jet streak is
associated with an amplifying mid-level shortwave trough.
Current timing from hi-res models has discrete cells developing over
north MS/central TN/NW AL by 08/22Z-08/23Z with the cells
progressing eastward across north Alabama between 09/00Z-09/02Z.
These thunderstorms should strengthen as they head east into a more
conducive environment for deep convective updrafts. Looking at the
environment specifically, deep layer bulk shear values are between
60-70 kts, especially further east as storms track across north
central and northeast Alabama/southern middle Tennessee. Hodographs
are fairly linear but do have some curvature in the low-levels as
well which could lead to some rotation to the cells. This will be
sufficient for a damaging wind threat. The large hail threat is more
of a question mark as instability will be between 500-1500 J/kg and
the surface based CAPE profile is "skinny". Though some storm
relative helicity and limited low-level wind shear exist, the threat
for tornadoes is low. One concern with this is the possibility of
localized enhancement of updraft helicity over the higher elevations
of northeast Alabama. So, will keep an eye on that as this system
evolves.
The strong to severe storms should then exit by 09/02Z-09/04Z with a
substantial cold airmass advecting southward towards the region, and
lingering light showers until 09/05Z. Strong northwest winds of
10-15 MPH with gusts up to 25 MPH are likely behind the front. Higher
elevations could see higher wind gusts up to 35 MPH. As a result of
the cold snap, overnight lows should drop rapidly into the 40s around
midnight.
.SHORT TERM...(Thursday through Friday night)
Issued at 137 PM CST Wed Feb 8 2017
A temperature roller coaster ride is in store for Thursday and
Friday as the upper level flow pattern remains amplified. Cold and
breezy conditions are expected to prevail on Thursday as the cold air
mass continues to advect southeast. Be sure to bundle up in the
morning as we expect wind chills to be in the low to mid 20s which is
a HUGE change from the last few days. Daytime highs will likely be
in the low to mid 40s with some lingering cloud cover especially over
northeast Alabama and southern middle Tennessee during the morning.
However, overall should see partly cloudy conditions over most of the
area.
Then, as the surface high pressure system settles over the region
underneath northwest flow aloft, anticipating overnight lows to be
in the mid to upper 20s. The surface high pressure system should
continue to move off over the western Atlantic which will mean a
return to southerly flow and 'warmer' daytime highs on Friday in the
upper 50s to low 60s. Then, temperatures will fall into the 40s on
Friday night as the upper level pattern shifts to more zonal flow.
.LONG TERM...(Saturday through Tuesday)
Issued at 245 PM CST Wed Feb 8 2017
The sfc high will continue to push into the Atlantic on
Saturday. Southerly flow will provide ample WAA, unseasonably warm
temperatures and an increase of moisture to the region as well. Light
showers will start Saturday afternoon and linger into Sunday. BUFR
soundings show moisture remaining below ~850mb with an abundance of
dry air aloft, and a lingering cap ~900mb through the day on
Saturday. With this, continued to keep thunder of the forecast on
Saturday. WAA will allow temps to reach ~70 degrees on Sunday! As the
sfc low swings up towards the Great Lakes will approach the region
from the NW Sunday night into Monday. The front will weaken as it
moves into the area. However, would not be surprised to see heavier
rainfall as the front moves in, as soundings are more saturated
during that small timeframe.
From here, model guidance starts to differ. The ECMWF absorbs the
cut off low and moves it out much faster than the GFS. Due to this,
went lower than guidance on POPs Monday night and Tuesday but temps
will be back to seasonal values.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 509 PM CST Wed Feb 8 2017
Broken line of thunderstorms along a cold front will move through
KMSL between 00-02Z, and KHSV between 01-03Z. Due to uncertainty,
have only gone with VCTS at this time, so stay tuned for possible
amendments. The strongest storms will be capable of large hail and
damaging wind gusts. The cold front will abruptly shift winds to the
northwest with gusts over 20kt likely, although a brief gust to 30kt
cannot be ruled out with the frontal passage itself. Low ceilings of
010-015agl are expected behind the front until 12-14Z. VFR conditions
are then expected on Thursday as continued gusty northerly flow.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...SL.77
SHORT TERM...SL.77
LONG TERM...JMS
AVIATION...17
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 8, 3:09 PM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Huntsville AL
309 PM CST Wed Feb 8 2017
ALZ001>010-016-TNZ076-096-097-091100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
309 PM CST Wed Feb 8 2017
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Rest of Today and Tonight...
Thunderstorms are expected to develop late this afternoon and
continue through the evening hours ahead of a cold front. The
greatest threat will be damaging wind gusts of 50 to 60 mph. Large
hail and a brief tornado are possible but the threat of these are
low. The threat for severe weather will end from west to east between
8 PM to 10 PM.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
No Hazardous weather is expected at this time.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
possible this evening.
In the hours before
Special weather statement, Feb 8, 5:57 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
557 PM CST WED FEB 8 2017
ALZ002-004-090030-
Lawrence AL-Colbert AL-
557 PM CST WED FEB 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLBERT AND
NORTHWESTERN LAWRENCE COUNTIES UNTIL 630 PM CST...
At 556 PM CST, Doppler radar was tracking a strong thunderstorm near
Leighton, moving east at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Town Creek, Leighton, Courtland, North Courtland, La Grange, Ne
Smith, Spring Valley, Hatton and Whiteoak.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3477 8732 3475 8728 3452 8726 3456 8753
3457 8753 3457 8763 3469 8766
TIME...MOT...LOC 2356Z 268DEG 29KT 3464 8759
KTWSpecial weather statement, Feb 8, 6:16 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Huntsville AL
616 PM CST WED FEB 8 2017
ALZ003-004-090045-
Lawrence AL-Franklin AL-
616 PM CST WED FEB 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND SOUTHWESTERN
LAWRENCE COUNTIES UNTIL 645 PM CST...
At 616 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Belgreen, or 12 miles southeast of Red Bay, moving
east at 55 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Russellville, Phil Campbell, Belgreen, Vina, Hodges, Mt Hope, Atwood,
Tharptown, Duketon and Rockwood.
LAT...LON 3444 8806 3457 8747 3430 8741 3432 8803
TIME...MOT...LOC 0016Z 262DEG 46KT 3437 8795
KTW
Special weather statement, Feb 8, 6:19 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Huntsville AL
619 PM CST WED FEB 8 2017
TNZ076-096-097-090045-
Franklin TN-Moore TN-Lincoln TN-
619 PM CST WED FEB 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR MOORE...NORTHWESTERN LINCOLN AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 645 PM CST...
At 619 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Smithville to 9 miles north of
Shelbyville to 6 miles northwest of Pulaski. Movement was east at 30
mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Fayetteville, Lynchburg, Petersburg, Tims Ford Lake, Howell, Mimosa,
Coldwater, Mulberry, Chestnut Ridge and Dellrose.
LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
3533 8620 3536 8616 3535 8605 3500 8683
3526 8683 3525 8675 3531 8668 3533 8660
3537 8660 3536 8649 3533 8646 3532 8642
3535 8641 3536 8633 3541 8629 3541 8626
TIME...MOT...LOC 0019Z 284DEG 28KT 3592 8567 3561 8638 3526 8713
KTWSpecial weather statement, Feb 8, 6:46 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
646 PM CST WED FEB 8 2017
ALZ003-004-090100-
Lawrence AL-Franklin AL-
646 PM CST WED FEB 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FRANKLIN AND
SOUTHWESTERN LAWRENCE COUNTIES UNTIL 700 PM CST...
At 646 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Phil Campbell, moving east at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Moulton, Newburg, Mt Hope, Landersville and Bankhead National Forest.
LAT...LON 3440 8767 3449 8765 3455 8729 3435 8730
TIME...MOT...LOC 0046Z 265DEG 41KT 3444 8758
KTW
Local storm report, Feb 8, 6:47 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
647 PM CST WED FEB 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL CHALYBEATE SPRINGS 34.57N 87.23W
02/08/2017 M0.50 INCH LAWRENCE AL AMATEUR RADIO
DIME SIZE HAIL IN CHALYBEATE SPRINGS
&&
KWHITESpecial weather statement, Feb 8, 6:53 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
653 PM CST WED FEB 8 2017
ALZ009-TNZ076-096-097-090130-
Jackson AL-Franklin TN-Moore TN-Lincoln TN-
653 PM CST WED FEB 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...MOORE...
SOUTHEASTERN LINCOLN AND FRANKLIN COUNTIES UNTIL 730 PM CST...
At 653 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Crossville to 7 miles southwest
of Petersburg. Movement was east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Winchester, Lynchburg, Decherd, Estill Springs, Cowan, Monteagle,
Huntland, Skyline, Tims Ford Lake and Sewanee.
LAT...LON 3538 8625 3537 8627 3534 8624 3533 8620
3536 8616 3534 8603 3531 8600 3528 8591
3522 8586 3499 8586 3499 8581 3472 8622
3489 8634 3495 8629 3493 8626 3494 8626
3499 8631 3499 8641 3520 8656 3539 8627
TIME...MOT...LOC 0053Z 275DEG 35KT 3595 8518 3523 8672
KTW